Advertisement Loading
▾ Continue Below ▾

How To Treat A C. Difficile Infection

An infection that develops in the gastrointestinal tract caused by the Clostridium difficile bacterium is referred to as a C. difficile infection. Most individuals develop this type of infection because they have taken antibiotic medications to treat an unrelated infection that has thrown their gut microflora out of balance and allowed for the overgrowth of the Clostridium difficile bacterium. The C. difficile bacteria overgrowth in an individual's intestines produces symptoms associated with inflammation in the affected tissues due to toxins produced by the bacteria. 

Symptoms include fatigue, abdominal discomfort, nausea, fever, diarrhea, and dehydration. In a small number of cases, the C. difficile infection can affect an individual's entire body when it becomes progressively severe. While such cases require the use of aggressive treatment methods, C. difficile infections that are caught early can be treated with several less extreme methods. Learn about treatments for a C. difficile infection now.

Advertisement Loading
▾ Continue Below ▾

Course Of Antibiotics

Dreamstime
Advertisement Loading
▾ Continue Below ▾

An individual affected by a C. difficile infection may need to take a course of antibiotics as the first part of their treatment. Antibiotics are a family of medications known to stop the growth or destroy certain bacterial microorganisms that cause illness and infection in humans and animals. Certain antibiotics that can kill off harmful bacteria can also kill off the good bacteria in an individual's gut that prevent bacterial overgrowth infections like C. difficile. 

While an antibiotic an individual is taking for another infection in the body can actually trigger their C. difficile infection, they still may need to take yet another course of a different antibiotic that will stop the C. difficile bacteria from growing any further. Antibiotics known to help patients with C. difficile infections include vancomycin, fidaxomicin, and metronidazole. An individual may experience a reoccurrence of their C. difficile infection if they take antibiotics to treat a different condition even while they are on antibiotics to treat their C. difficile infection.

NEXT PAGE
Advertisement Loading
▾ Continue Below ▾
NEXT PAGE
Whitney Alexandra
NEXT PAGE
Advertisement Loading
▾ Continue Below ▾
Advertisement Loading
▾ Continue Below ▾

MORE FROM HEALTHPREP

    Advertisement Loading
    ▾ Continue Below ▾
    Advertisement Loading
    ▾ Continue Below ▾
    Advertisement Loading
    ▾ Continue Below ▾
    Advertisement Loading
    ▾ Continue Below ▾
    Advertisement Loading
    ▾ Continue Below ▾